Reversible cardiac dysfunction can occur when using catecholamines and beta-receptor agonists
28 mar 2009- Routine procedures and tests using catecholamines and beta-receptor agonists can precipitate stress cardiomyopathy, according to study findings released online March 25 in advance of publication in the April 14 issue of the Journal of the American College of Cardiology.
Jacob Abraham, M.D., of Johns Hopkins University School of Medicine in Baltimore, and colleagues report on nine cases of stress cardiomyopathy, of which six occurred immediately after intravenous administration of epinephrine, while three cases occurred after administration of dobutamine. Seven of the patients were women and the mean age of the patients was 44 years.
Within 24 hours of administration of the drug, all nine patients developed corrected QT interval prolongation, and the investigators observed apical, mid-ventricular and basal left ventricular ballooning. Within a median seven days of follow-up, all the patients recovered left ventricular systolic function, the researchers note.
"The precise mechanism of catecholamine-mediated myocardial stunning in stress cardiomyopathy remains unknown. Ischemia due to epicardial spasm seems unlikely and would not readily explain the various ballooning patterns seen with this syndrome," the authors write. "This observational series provides compelling evidence that exaggerated sympathetic stimulation is sufficient to precipitate the syndrome of stress cardiomyopathy in susceptible individuals. Although many questions regarding stress cardiomyopathy remain unanswered, this report offers unique insight into the pathogenesis of this increasingly recognized clinical syndrome."